Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Albuquerque, NM

May 15, 2018Guadalupe County, Quay County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 15, 2018, 3:55 PM MDT for Guadalupe County, Quay County, San Miguel County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2018, 3:55 PM MDT (21:55 UTC)
Expired
May 15, 2018, 4:30 PM MDT
In force
35 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Guadalupe County, NM, Quay County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 77 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
737 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WUUS55 KABQ 152155
SVRABQ
NMC019-037-047-152230-
/O.NEW.KABQ.SV.W.0009.180515T2155Z-180515T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
355 PM MDT TUE MAY 15 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southeastern San Miguel County in northeastern New Mexico...
  West central Quay County in east central New Mexico...
  Northeastern Guadalupe County in east central New Mexico...

* Until 430 PM MDT.

* At 354 PM MDT, a severe thunderstorm was located 7 miles south of
  Conchas, or 26 miles west of Tucumcari, moving southeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Tucumcari and Montoya. 

This includes Interstate 40 between Mile Markers 307 and 327.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3521 10431 3537 10424 3535 10369 3490 10394
TIME...MOT...LOC 2154Z 293DEG 25KT 3525 10418 

HAIL...1.50IN
WIND...60MPH
 
$$

Shoemake
1 follow-up statement
722 
WWUS55 KABQ 152214
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
414 PM MDT TUE MAY 15 2018

NMC019-152224-
/O.CAN.KABQ.SV.W.0009.000000T0000Z-180515T2230Z/
Guadalupe-
414 PM MDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GUADALUPE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

LAT...LON 3516 10408 3527 10403 3528 10373 3494 10392
TIME...MOT...LOC 2214Z 295DEG 30KT 3517 10399 

$$

NMC037-047-152230-
/O.CON.KABQ.SV.W.0009.000000T0000Z-180515T2230Z/
San Miguel-Quay-
414 PM MDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN SAN MIGUEL AND WEST CENTRAL QUAY COUNTIES...

At 414 PM MDT, a severe thunderstorm was located near Montoya, or 14
miles west of Tucumcari, moving southeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern San Miguel and west central Quay Counties.

This includes Interstate 40 between Mile Markers 314 and 327.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3516 10408 3527 10403 3528 10373 3494 10392
TIME...MOT...LOC 2214Z 295DEG 30KT 3517 10399 

HAIL...1.50IN
WIND...60MPH
 
$$

Shoemake

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:23 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 15, 2:23 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
223 PM MDT Tue May 15 2018

.SYNOPSIS...
One upper low is weakening and moving north out of NV today, while a
second low will be entering northern CA Wednesday. A weak high
pressure ridge over NM will hang on through Wednesday but eventually
it will get shoved east by the CA low. This second low will move to
the Great Basin Thursday and UT Friday then drift northeast and
weaken thereafter. In general, southwest flow will be the rule for
this forecast package. Weak disturbances in the flow will bring
enhanced chances of precipitation, as will back door cold fronts,
one of which in the east now is helping fuel thunderstorms this
afternoon. They may turn severe through the early evening. Another
back door front will bring good chances of rain this weekend into
next week. Only Friday will be entirely rain free across our CWA,
although Wednesday and Thursday will be nearly dry.

&&

.DISCUSSION...
Storms firing nicely along the east slopes of the Sangres and on the
northeast and east central highlands. They will continue to form and
move east through the afternoon into the early evening. They may turn
severe as they move onto the northeast and east central plains, where
strong instability and veering flow with height exist. Storms will
probably linger in the northeast past midnight.

A weak ridge of high pressure will hold its ground over NM Wednesday,
but enough leftover moisture from this afternoon and tonight will
keep isolated storms forecast in the far northeast. Highs will be a
few to several degrees warmer.

The storm in northern CA Wednesday will move into the Great Basin
Thursday. Southwest flow aloft will gather strength while surface
low pressure deepens in southeast CA. This could produce some fire
weather concerns in the northeast, while a few storms could form over
our southeast zones. Highs will continue to climb a little, at least
in the east.

The storm to our west will move into UT Friday with decent southwest
flow aloft and a surface low in southeast CO deepening to around
990mb. This should be our only rain free day area wide, as westerly
flow blasts single digit and teens dewpoints into the east.

A back door cold front will slip into the northeast Saturday, making
better progress Saturday night into Sunday. This will ramp up our
chances for showers and thunderstorms, starting in the northeast
Saturday, then over much of central and eastern areas Saturday night
and Sunday. The front should make it into the Rio Grande Valley early
Sunday morning and go all the way to the Continental Divide.
Temperatures will cool over the weekend.

Forecast models keep the moisture across eastern NM through early
next week, with good chances for showers and thunderstorms each
afternoon and evening. Let's hope they are right!

CHJ

&&

.FIRE WEATHER...
Showers and thunderstorms are underway across northeast New Mexico.
These storms have developed along the edge of a moist back door cold
front that is slowly retreating. A mix of wet and dry storms is
likely through late afternoon, but storms will become more wet as
they shift eastward into the better moisture. A few strong to severe
storms are likely as well. Elsewhere, warm, dry and unstable
conditions have been the rule with southwest breezes.

The front will push back to the south and west this evening and
overnight, aided by convective outflows. High resolution models
suggest that the front will eek through the gaps of the central
mountain chain into Albuquerque and Santa Fe. Low clouds will be
possible once again behind the front, particularly across northeast
NM, and relative humidity recoveries will be good to excellent.
Elsewhere, poor to fair recoveries will be the rule once again.

An upper level ridge will crest over New Mexico on Wednesday, and
strong mixing will help mix out much of the low level moisture.
Storms will remain possible near the OK/TX borders Wed aftn, but not
much chance for precipitation elsewhere. Otherwise, temperatures
will warm and humidity values will plummet. Between 6 and 12 hours
of single digit humidity values are expected along and west of the
Rio Grande Valley.

Southwest flow aloft will return Thursday and Friday as a dry slot
punches into the state. Winds will increase, particularly across the
northeast on Thursday, and across much of the eastern plains on
Friday. Meanwhile, single digit humidity values will be common for
several hours across western and central New Mexico on Thursday, and
most areas Friday. Additionally, widespread 6 Haines and areas of
SuperHaines are expected. This will yield the potential for critical
fire weather conditions both days. A Fire Weather Watch has already
been issued for Thursday across the Northeast Highlands and
Northeast Plains. Later shift may need to expand this if wind speeds
increase.

Models continue to agree that another back door cold front will
slide into northeast NM on Saturday morning, slow down or even
retreat slightly during the afternoon, before surging south and
westward that night. Humidity recoveries across portions of central
and western NM may be the best that they have been in quite some
time Saturday night behind the front. This front would also set the
stage for thunderstorms to develop on Sunday afternoon across much
of the east.  Early next week, it looks like the moisture will slosh
around eastern NM each day, increasing chances for thunderstorms
each aftn/eve.

34

&&

.AVIATION...
18Z TAF CYCLE
Areas of MVFR cigs are persisting across northeast NM late this
morning. These low clouds will slowly erode this afternoon. A back
door front has pushed through much of the plains and just pushed into
KSAF. This front will retreat northeastward today as daytime mixing
occurs. However, SHRA and TSRA are expected to develop around 20Z
along the east slopes of the Sangre de Cristo Mountains where the
moisture behind the front has banked up. Showers and thunderstorms,
some severe with GR and gusts >50kt, will shift eastward across the
northeast plains through approximately 01-02Z. The remainder of the
area will remain dry with southwest breezes. After the storms move
into the OK/TX panhandle, the front, aided by convective outflows,
will shift back toward the south and west, perhaps resulting in an
east and southeast canyon wind at KABQ and KSAF, respectively.
Additionally, low cigs are expected to redevelop across northeast NM.
&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  43  85  45  84 /   0   0   0   0
Dulce...........................  36  81  38  78 /   0   0   0   0
Cuba............................  42  80  45  80 /   0   0   0   5
Gallup..........................  35  83  35  82 /   0   0   0   0
El Morro........................  36  80  36  80 /   0   0   0   0
Grants..........................  36  83  37  83 /   0   0   0   0
Quemado.........................  40  81  42  82 /   0   0   0   0
Glenwood........................  46  89  48  88 /   0   0   0   0
Chama...........................  31  75  33  73 /   0   0   0   5
Los Alamos......................  51  79  54  78 /   0   0   0   5
Pecos...........................  49  78  51  80 /   5   0   0   5
Cerro/Questa....................  37  76  40  77 /  10   0   0   5
Red River.......................  34  67  38  69 /  10   0   0  10
Angel Fire......................  25  72  26  73 /  20   5   5  10
Taos............................  36  80  38  80 /  10   0   0   5
Mora............................  41  77  44  78 /  10   5   0  10
Espanola........................  47  85  48  83 /   0   0   0   5
Santa Fe........................  50  80  52  82 /   0   0   0   5
Santa Fe Airport................  47  84  45  85 /   0   0   0   5
Albuquerque Foothills...........  52  86  53  87 /   0   0   0   0
Albuquerque Heights.............  56  87  57  89 /   0   0   0   0
Albuquerque Valley..............  51  89  51  91 /   0   0   0   0
Albuquerque West Mesa...........  53  87  54  88 /   0   0   0   0
Los Lunas.......................  48  90  48  91 /   0   0   0   0
Rio Rancho......................  53  87  54  88 /   0   0   0   0
Socorro.........................  55  92  57  92 /   0   0   0   0
Sandia Park/Cedar Crest.........  50  81  52  82 /   0   0   0   5
Tijeras.........................  48  83  50  84 /   0   0   0   5
Moriarty/Estancia...............  39  86  40  85 /   5   0   0   5
Clines Corners..................  46  81  49  83 /   5   0   0  10
Gran Quivira....................  50  84  53  85 /   0   0   0   5
Carrizozo.......................  54  86  59  87 /   0   0   0   5
Ruidoso.........................  48  78  54  80 /   0   5   0  10
Capulin.........................  46  80  50  82 /  20  10  20  10
Raton...........................  42  84  46  86 /  20  10  10  10
Springer........................  42  85  43  87 /  20  10   5  10
Las Vegas.......................  44  80  47  83 /  10   0   5  10
Clayton.........................  52  83  55  89 /  40  20  20  10
Roy.............................  49  83  50  86 /  20  10  10  10
Conchas.........................  54  90  55  93 /  20  10   0  10
Santa Rosa......................  52  89  53  92 /  10   0   0  10
Tucumcari.......................  57  92  59  95 /  20  10   5  10
Clovis..........................  55  89  57  92 /  10   0   5  10
Portales........................  58  90  59  93 /  10   0   0  10
Fort Sumner.....................  55  92  58  93 /  10   0   0  10
Roswell.........................  58  97  59  98 /   0   0   0  10
Picacho.........................  56  89  58  92 /   0   5   0  10
Elk.............................  49  86  55  87 /   0   5   0  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday evening
for the following zones... NMZ103-104.

&&

40
Hazardous weather outlook, May 15, 4:01 AM MDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
401 AM MDT Tue May 15 2018

NMZ501>540-161100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
401 AM MDT Tue May 15 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon and
evening over northeast New Mexico. Large hail and strong winds will
be the main hazards with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A return of critical fire weather conditions is expected by Thursday,
becoming more widespread across the state Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon for northeast New
Mexico due to a marginal risk for severe weather.

24

In the hours before

Special weather statement, May 15, 1:48 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
148 PM MDT TUE MAY 15 2018

NMZ529-532-152015-
Eastern San Miguel County-Northeast Highlands-
148 PM MDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL
215 PM MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Las Vegas, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Trujillo.

To report any hail or severe weather, contact the National Weather
Service office in Albuquerque at 1.888.386.7637.

&&

LAT...LON 3551 10521 3560 10520 3564 10464 3530 10472
TIME...MOT...LOC 1948Z 278DEG 18KT 3554 10510

Shoemake
Special weather statement, May 15, 2:02 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
202 PM MDT TUE MAY 15 2018

NMZ515-528-152030-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
202 PM MDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORA COUNTY UNTIL
230 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near
Valmora, or 15 miles southwest of Wagon Mound, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wagon Mound, Valmora and Shoemaker.

This includes Interstate 25 between Mile Markers 367 and 389.

To report any hail or severe weather, contact the National Weather
Service office in Albuquerque at 1.888.386.7637.

&&

LAT...LON 3581 10501 3592 10502 3608 10457 3579 10455
TIME...MOT...LOC 2002Z 261DEG 29KT 3587 10494

Shoemake
Special weather statement, May 15, 2:53 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
253 PM MDT TUE MAY 15 2018

NMZ529-532-152130-
Eastern San Miguel County-Northeast Highlands-
253 PM MDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL
330 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Variadero, or 33 miles north of Santa Rosa, moving east
at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Conchas Dam, Conchas, Variadero, Conchas Lake State Park, Trujillo
and Trementina.

To report severe weather, contact the National Weather Service office
in Albuquerque at 1.888.386.7637.

&&

LAT...LON 3531 10482 3555 10470 3566 10412 3523 10418
TIME...MOT...LOC 2052Z 261DEG 30KT 3543 10460

Shoemake

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:48 PM MDTSpecial Weather StatementABQSan Miguel27 min
May 15, 2:02 PM MDTSpecial Weather StatementABQMora28 min
May 15, 2:29 PM MDTFire Weather WatchABQHarding, San Miguel, Union13 hr
May 15, 2:53 PM MDTSpecial Weather StatementABQSan Miguel37 min
May 15, 3:09 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel51 min
May 15, 4:22 PM MDTSevere Thunderstorm WarningABQColfax, Union38 min
May 15, 4:25 PM MDTSevere Thunderstorm WarningABQCurry, Quay, San Miguel50 min
May 15, 4:55 PM MDTSevere Thunderstorm WarningABQUnion19 min
May 15, 5:13 PM MDTSevere Thunderstorm WarningABQCurry, Quay40 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.